MPN Voice
2,933 members4,453 posts

Does Hydroxycarbamide cause excessive wind

Since I was put on Hydroxycarbamide last November, I also went on an elimination diet of no tea, coffee, sugar, gluten or dairy. I started to lose weight which delighted me but since then I have suffered from constant flatulence, in other words I pop number 3's all the time. Has anyone else suffered from this?

Searcher56

6 Replies
oldestnewest

When I first started with Hydroxy,I had all sorts of digestive problems.....sure the other Meds I take also upset the normal body functions,same for us all how to work out a diet I really do not know....MP Ns have so many problems to deal with .Best to you,maybe things will settle soon.

Reply

Absolutely. I have been on HU fir 18 months now and although I don't seem to have suffered with many of the worse side effects, my stomach does rumble all the time with associated noises. I find eating little and often helps and keeping hydrated. Large meals, spicey food, alcohol and, worst of all, my favourite plain chocolate all make it bad.

Oh well, small price to pay?

Stephen

Reply

Hello Stephen,

Did your tummy rumble before starting Hydroxycarbamide plus Aspirin? I was diagnosed with ET last November but I stopped taking the medication end of September but my tummy is still producing a lot of gas. I wonder if the Hydroxycarbamide upset my gut flora. If it can inhibit the production of platelets, surely it can inhibit gut bacteria also. I am now spending lots of money on private doctors and tests. The NHS doctors do not have the time to go in depth into anyone's health history and also they know that often patients are not prepared to change their eating habits and life style significantly. So most patients get the text book treatment.

xx Searcher56

Reply

The tummy upset has got progressively worse with time on HU. It is relevant that I also have systemic mastocytosis which is an over production of the mast cells that are produced when you have allergies, so that probably confuses my systems. I take a high doseage H1 anti histomine and the generic equivalent of zantac which is an H2 inhibitor.. I have tried various prescribed medications to settle my stomach, but if anything they made it worse. So I just get on with it now.

Be interested if your tests reveal anything. I saw an immunologist who said I have low level allergy to apples, birch trees and a few other things, but apart from that various test have revealed nothing. I have also had a couple of ultra sound scans of my stomach.

Your gut flora idea is interesting. I have only tried the little pots that you can buy on a couple of occassions and they definitely did not agree with me

(I am 66 by the way, still running a company and in many respects feeling ok)

Stephen

Reply

Hello Stephen,

When I was told by my GP that there is some abnormality in my blood, I went to see a herbalist friend straight away even before diagnosis. She did some iridology on me and told me that my guts are inflamed. She put me on a diet of no tea, coffee, dairy, sugar and gluten. At the time I was 16 stones but I started to lose weight without trying and within a year I have lost over 3st without having to struggle with it. I have suffered from flatulence for a long time it really got worse since I started on Hydroxycarbamide and went on this diet. In September I went to see another friend who also is a qualified practitioner of many things. Her approach is different from my other friend. She put me on a blood type diet. I am O+, I was already eating healthily so there was not a huge change to make but there definitely is something to this blood type eating. You can look it up on the internet. It was developed by Dr Peter D'Adamo. My friend also told me to have cold showers to help with lymphatic cleansing, epsom salt baths, castor oil poultices over the digestive organs. I am also doing yoga which helps. I am having a hair and blood analysis to find out all sort of things, vitamin and mineral deficiences. All this of course costs money.

What I thought were symptoms of Hydroxycarbamide actually are not, they were just resultants of poor health choices. I feel quite well and ET is not a problem at present time.

xx Searcher56

Reply

Short answer is "yes" I have the same symptoms, and it dramatically impacts my morning routine. I work from home so it currently hasn't impacted my job, but because of a problem with a co-worker its time for me to look for another job. I have unfortunately come to the conclusion that I'd have a very difficult time working in a traditional office setting. So, I'm feeling stuck!

The good news is I started taking a probiotic (cheap over the counter, no-name brand) for about a month and it seems has to help. My theory is the Hydroxurea (another name for the drug you take) is killing the good bacteria in my intestines. Which is why I started taking the probiotic. Whether I'll be in good enough shape to work at a real job remains to be seen.

Reply

You may also like...